MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Model Number PSR3D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Extravasation (1842); Hemorrhage/Blood Loss/Bleeding (1888); Perforation of Vessels (2135)
Date of Event 09/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events in the labeling with the penumbra system include, but are not limited to, vessel spasm, thrombosis, vessel dissection, or perforation, intracranial hemorrhage, ischemia, including death.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.
 
Event or Problem Description
On (b)(6) 2019 the patient underwent a thrombectomy procedure via femoral access using a neuron max 6f 088 long sheath (neuron max), a penumbra system jet7 reperfusion catheter (jet7), a penumbra system 3d revascularization device (psr3d), a penumbra engine (engine), a non-penumbra microcatheter (microvention headway 27), and heparin on flushing system.During the procedure there was complications by perforation of the m2 segment of the middle cerebral artery (mca) following a stent retriever withdrawal with some contrast extravasation.No immediate complications noted.Perfusion mri was performed and indicated complete left mca territory stroke without additional at-risk territory.Also, subarachnoid hemorrhage (sah) was present.Then, protamine was administered which stopped the contrast extravasation by next run of images approximately two minutes later.The procedure was aborted, and an angiogram taken after the first attempt at 23:53 showed that no recanalization of m2 mca was achieved (tici 0); there was good flow through m1 segment of the mca and superior division.At 00:03, the last angiogram was taken after all treatment and it revealed the final mtici of 0.No additional treatment attempt(s) was performed.No device malfunction was reported, and patient was transferred to neuro icu in stable condition.Eight hours post-procedure, in neuro icu, the nihss was down to 10 vs 18 at symptoms onset.Small amount of subarachnoid hemorrhage over the left convexity and within the sylvian fissure was present on 24-hour post-procedure ncct with no evidence of interval parenchymal hematoma.On (b)(6) 2019, the nihss increased slightly to 12.The pi diagnosed the sah as asymptomatic.Patient was on anticoagulant.On day three post-procedure, a chest ct showed persistent pulmonary emboli throughout the right lower lobe.Doxycycline was added to antibiotic coverage.On day five post-procedure, the patient presented worsening hypoxemia and was placed on bipap.Pathology from bronchoscopy biopsy showed a poorly differentiated adenocarcinoma of the lung.Her overall lung status was worsening due to a post-obstructive pneumonia.Broad spectrum antibiotics were ordered.Discussion held with family with decision for hospice made.On day six post-procedure, the patient was transitioned to hospice care.On day seven post-procedure, the patient expired.The adenocarcinoma of the lung was adjudicated by imr as death, serious adverse event, unrelated to index stroke index procedure, psr3d, jet7, other penumbra catheters, non-penumbra catheters and iv rt-pa.The vessel perforation was adjudicated to be an adverse event related to the psr3d and index procedure and unrelated to the index stroke, jet7, other penumbra catheters and non-penumbra devices.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11530805
Report Number3005168196-2021-00539
Device Sequence Number17084894
Product Code NRY
UDI-Device Identifier00814548017839
UDI-Public00814548017839
Combination Product (Y/N)Y
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K190464
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,study
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/19/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberPSR3D
Device Catalogue NumberPSR3D
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2021
Initial Report FDA Received Date03/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Date Report Sent to FDA01/01/2005